Alert archive / Idaho / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 20, NWS Pocatello, ID
NWS Pocatello, ID issued this severe thunderstorm warning at Jul 9, 2016, 7:51 PM MDT for Bannock County, Bingham County, Power County, Idaho. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 9, 2016, 7:51 PM MDT (01:51 UTC)
- Expired
- Jul 9, 2016, 8:30 PM MDT
- In force
- 39 min
- Issued by
- NWS Pocatello, ID
- Area
- Storm-based polygon
Counties Bannock County, ID, Bingham County, ID, Power County, ID
The radar
The Pocatello radar (KSFX), 14 km from the middle of the area, began a volume at 01:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 9, 8:01 PM MDT | TSTM WND GST 60 | Pocatello Airport, ID |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 00:00Z, 1.9 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 9 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 4226 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
798 WUUS55 KPIH 100151 SVRPIH IDC005-011-077-100230- /O.NEW.KPIH.SV.W.0020.160710T0151Z-160710T0230Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE POCATELLO ID 751 PM MDT SAT JUL 9 2016 THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN BINGHAM COUNTY IN SOUTHEASTERN IDAHO... NORTHEASTERN POWER COUNTY IN SOUTHEASTERN IDAHO... NORTHWESTERN BANNOCK COUNTY IN SOUTHEASTERN IDAHO... * UNTIL 830 PM MDT * AT 750 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER NORTHWESTERN AMERICAN FALLS RESERVOIR...AND MOVING NORTH AT 25 MPH. * LOCATIONS IMPACTED INCLUDE... AMERICAN FALLS RESERVOIR...ABERDEEN...POCATELLO AIRPORT... SPRINGFIELD...PINGREE AND STERLING. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. IF ON OR NEAR AMERICAN FALLS RESERVOIR...GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW! DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM. && LAT...LON 4283 11261 4285 11286 4320 11292 4318 11245 TIME...MOT...LOC 0150Z 186DEG 22KT 4292 11273 $$ DMH
2 follow-up statements
717
WWUS55 KPIH 100214
SVSPIH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
814 PM MDT SAT JUL 9 2016
IDC077-100223-
/O.CAN.KPIH.SV.W.0020.000000T0000Z-160710T0230Z/
POWER ID-
814 PM MDT SAT JUL 9 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN POWER COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 4299 11254 4301 11288 4320 11292 4318 11245
TIME...MOT...LOC 0213Z 186DEG 22KT 4306 11271
$$
IDC005-011-100230-
/O.CON.KPIH.SV.W.0020.000000T0000Z-160710T0230Z/
BINGHAM ID-BANNOCK ID-
814 PM MDT SAT JUL 9 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM MDT
FOR SOUTHWESTERN BINGHAM AND NORTHERN BANNOCK COUNTIES...
AT 813 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED OVER SPRINGFIELD...OR 9 MILES NORTH OF AMERICAN FALLS
RESERVOIR...MOVING NORTH AT 25 MPH.
IN ADDITION...AT 801 PM MDT A 60 MPH WIND GUST WAS REPORTED
AT POCATELLO REGIONAL AIRPORT.
LOCATIONS IMPACTED INCLUDE...
EASTERN AMERICAN FALLS RESERVOIR...SPRINGFIELD...
PINGREE AND STERLING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION
MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR
BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS
WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4299 11254 4301 11288 4320 11292 4318 11245
TIME...MOT...LOC 0213Z 186DEG 22KT 4306 11271
$$
DMH190
WWUS55 KPIH 100226
SVSPIH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
826 PM MDT SAT JUL 9 2016
IDC005-011-100236-
/O.EXP.KPIH.SV.W.0020.000000T0000Z-160710T0230Z/
BINGHAM ID-BANNOCK ID-
826 PM MDT SAT JUL 9 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN BINGHAM AND
NORTHERN BANNOCK COUNTIES WILL EXPIRE AT 830 PM MDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND EXITED THE WARNED AREA. THEREFORE THE WARNING WILL BE ALLOWED TO
EXPIRE.
LAT...LON 4299 11254 4301 11288 4320 11292 4318 11245
TIME...MOT...LOC 0224Z 186DEG 22KT 4306 11271
$$
DMHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 7:30 PM MDT, 21 minutes earlier.
Area forecast discussion, Jul 9, 7:30 PM MDT, 21 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 730 PM MDT SAT JUL 9 2016 .UPDATE...Line of light showers with an isolated thunderstorm remains in place from south-central Cassia county to near Pocatello. This band in line with NAM depiction from earlier today with ample support from high-res HRRR and RAP models this afternoon and evening. Have made a few adjustments to precip depiction for overnight tonight in light of current radar trends with main adjustment to increase chances slightly in line with current band and just to the east of it as well. Remainder of forecast on track. DMH && .PREV DISCUSSION... /issued 220 PM MDT SAT JUL 9 2016/ SHORT TERM...Isolated thunderstorms developing west central Idaho this afternoon on the leading edge of the low near the Washington coast. This low is expected to track through northern Oregon and central Idaho tonight/Monday with some wrap around precipitation over the central mountains. Probably some convective feed back in models, estimate .1 to .3 inches precipitation possible over the higher elevations. Two or three inches of snow possible on the upper peaks as snow levels dip to near 8000 feet Sunday night and early Monday morning. Frontal band develops from western Montana to northwest Utah with multiple waves on it. Pretty significant cold air advection and an impressive surface pressure gradient develops sunday afternoon in the Eastern Magic Valley and Upper Snake Plain. Cloud cover and precipitation will keep some of the stronger winds aloft from mixing to the surface. A Lake Wind Advisory has been issued for American Falls Reservoir. Main precipitation band should move through the Upper and Lower Snake Plain late tonight and early Sunday morning. Storm moves east Monday with some showers lingering in the Island Park area. RS LONG TERM...Little over all change to the extended forecast. Westerly winds on Tuesday will bring some showers to the central mountains and along the Montana border. Drier conditions lead to temperatures returning to normal by Wednesday. Thursday also looks dry across the entire area. Models show differences in a weak trough near Oregon and Northern California Friday and Saturday. One model is totally dry, while another hints at a little moisture off the Pacific slipping into Idaho for isolated afternoon thunderstorms. RS AVIATION...Approaching frontal system will likely bring some shower and thunderstorm activity to region overnight. For now just went with vicinity at all TAF sites but best chance will be after sunset. Expect conditions to remain VFR. Will have an increase in winds Sunday afternoon at BYI, PIH and IDA and expect 15 to 25 knot sustained speeds after 18Z. GK FIRE WEATHER...Cold front will push through eastern Idaho tonight and expect scattered showers and isolated thunderstorms through Sunday across the district. Not expecting red flag conditions with elevated humidity through Sunday. Will have decent chance for wetting rains especially across 475...476...422 and 411. Winds will increase Sunday behind the front with 15 to 25 mph sustained winds possible especially over the Snake River Plain. GK && .PIH Watches/Warnings/Advisories... Lake Wind Advisory from noon to 9 PM MDT Sunday for IDZ021. &&
The office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 9:29 PM MDT | Special Weather Statement | PIH | Power | 61 min |
| Jul 9, 10:13 PM MDT | Special Weather Statement | PIH | Bingham, Jefferson | 62 min |
| Jul 9, 10:40 PM MDT | Severe Thunderstorm Warning | PIH | Bingham, Bonneville, Jefferson, Madison | 50 min |
| Jul 9, 11:09 PM MDT | Severe Thunderstorm Warning | PIH | Clark, Fremont, Jefferson, Madison | 36 min |
| Jul 9, 11:35 PM MDT | Special Weather Statement | PIH | Fremont | 55 min |
| Jul 10, 10:55 AM MDT | Flash Flood Watch | PIH | 8 hr | |
| Jul 10, 12:27 PM MDT | Special Weather Statement | PIH | Caribou | 48 min |
| Jul 10, 2:34 PM MDT | Special Weather Statement | PIH | Lincoln, Minidoka | 56 min |
| Jul 10, 2:55 PM MDT | Severe Thunderstorm Warning | PIH | Blaine, Butte, Cassia, Lincoln, Minidoka | 50 min |
| Jul 10, 3:16 PM MDT | Severe Thunderstorm Warning | PIH | Bannock, Bingham, Caribou, Power | 44 min |
| Jul 10, 3:27 PM MDT | Special Weather Statement | PIH | Bear Lake, Franklin | 63 min |
| Jul 10, 3:34 PM MDT | Severe Thunderstorm Warning | PIH | Bannock, Bingham, Bonneville, Caribou | 41 min |
| Jul 10, 3:42 PM MDT | Severe Thunderstorm Warning | PIH | Bingham, Blaine, Butte, Minidoka, Power | 48 min |
| Jul 10, 4:04 PM MDT | Severe Thunderstorm Warning | PIH | Bingham, Bonneville | 41 min |
| Jul 10, 4:18 PM MDT | Severe Thunderstorm Warning | PIH | Bingham, Butte, Clark, Jefferson | 42 min |
| Jul 10, 4:38 PM MDT | Special Weather Statement | PIH | Teton | 3 hr |
Nearby
Severe Thunderstorm Warnings in Idaho, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.